Alert archive / Alabama / Red Flag Warnings in 2015

Red Flag Warning 6, NWS Birmingham, AL

February 14, 201539 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 14, 2015, 3:37 PM CST for 39 counties in Alabama. It took effect at Feb 15, 2015, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2015, 3:37 PM CST (21:37 UTC)
In effect from
Feb 15, 2015, 11:00 AM CST
Expired
Feb 15, 2015, 6:00 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WWUS84 KBMX 142137
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CST SAT FEB 14 2015

...DRY AIRMASS TO WORK INTO CENTRAL ALABAMA SUNDAY AFTERNOON...

ALZ011>015-017>050-151200-
/O.UPG.KBMX.FW.A.0005.150215T1700Z-150216T0000Z/
/O.NEW.KBMX.FW.W.0006.150215T1700Z-150216T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
337 PM CST SAT FEB 14 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST SUNDAY FOR
ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 16 PERCENT.

* IMPACTS...THE DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
1 follow-up statement
166 
WWUS84 KBMX 151010
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 AM CST SUN FEB 15 2015

...DRY AIRMASS WORKS INTO CENTRAL ALABAMA THIS AFTERNOON...

ALZ011>015-017>050-160000-
/O.CON.KBMX.FW.W.0006.150215T1700Z-150216T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
410 AM CST SUN FEB 15 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING FOR ALL OF CENTRAL ALABAMA...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING. 

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 16 PERCENT.

* IMPACTS...THE DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER 
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 14, 3:33 PM CST, 4 minutes earlier.

Area forecast discussion, Feb 14, 3:33 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CST SAT FEB 14 2015

.DISCUSSION...

NO MAJOR CHANGES TO ONGOING FORECAST OR PHILOSOPHY. WILL ADD
PICKENS COUNTY TO THE WINTER STORM WATCH...AND KEEP THE REMAINDER
OF THE WATCH (INCLUDING VALID TIME) INTACT.

COLD FRONT IS EASY TO PICK OUT IN OBSERVATIONS...AND IT IS
BARRELING FOR US. SUNDAY LOOKS COLD AND BLUSTERY. WILL UPGRADE
FIRE WEATHER WATCH TO RED FLAG WARNING.

MODELS SLOWED DOWN A LITTLE BIT ON THE PRECIPITATION ONSET MONDAY
MORNING...AND HAVE ADJUSTED THE EARLIER PRECIPITATION TO COME
AFTER MIDNIGHT MONDAY. MODEL SOUNDINGS SHOW A CLOSE CALL FOR MANY
AREAS THAT ARE WITHIN THE CURRENT WINTER STORM WATCH. THE MAIN
CONCERN FOR GREATEST IMPACTS IS IN THE FAR NORTH...WHERE SUB-
FREEZING TEMPS ARE MORE LIKELY FOR A LONGER PERIOD ON MONDAY.

STILL DON'T WANT TO GET TOO FOCUSED ON ACCUMULATIONS...ASIDE FROM
STATING THAT ICE ACCUMULATIONS THAT COULD HAVE SIGNIFICANT IMPACTS
ARE QUITE LIKELY.

AT THIS POINT...TUESDAY HAS BECOME LESS OF A CONCERN. BUT WITH THE
BIG MODEL FLIP FLOPPING GOING ON WITH THIS SYSTEM...IT WOULD NOT
SURPRISE ME IF THAT SITUATION CHANGED.

THE MID-WEEK CLIPPER SYSTEM HAS BECOME A NON-ISSUE. OR HAS IT
BECOME MORE OF A END-OF-WEEK/WEEKEND ISSUE?

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR THROUGH THE TAF PERIOD. WESTERLY WINDS TODAY WILL SHIFT TO THE
NORTHWEST AS AN FRONT PASSES THROUGH LATER THIS EVENING.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     20  35  25  30  31 /   0   0  20 100  80
ANNISTON    20  36  26  32  33 /   0   0  10  90  90
BIRMINGHAM  20  39  27  34  32 /   0   0  20 100  80
TUSCALOOSA  24  42  31  35  33 /   0   0  20 100  80
CALERA      23  40  29  35  34 /   0   0  10 100  90
AUBURN      26  42  30  39  37 /   0   0  10  80 100
MONTGOMERY  29  46  32  43  40 /   0   0  10  80 100
TROY        31  47  34  48  44 /   0   0  10  70 100

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
FOR ALL OF CENTRAL ALABAMA.

WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING
FOR THE FOLLOWING COUNTIES: BLOUNT...CALHOUN...CHEROKEE...CLAY...
CLEBURNE...ETOWAH...FAYETTE...JEFFERSON...LAMAR...MARION...
PICKENS...RANDOLPH...SHELBY...ST. CLAIR...TALLADEGA...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Feb 14, 5:02 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 AM CST SAT FEB 14 2015

ALZ011>015-017>050-151415-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
502 AM CST SAT FEB 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL PASS THROUGH CENTRAL ALABAMA TONIGHT.
TEMPERATURES BY SUNDAY MORNING COULD DROP TO NEAR 15 DEGREES FOR
AREAS GENERALLY ALONG AND NORTH OF A HAMILTON TO ONEONTA TO CENTRE
LINE. ADDITIONALLY...BREEZY CONDITIONS ARE ANTICIPATED WHICH WILL
DROP WIND CHILL VALUES INTO THE LOWER SINGLE DIGITS IN THIS SAME
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A DRY AIRMASS WILL BE IN PLACE SUNDAY AFTERNOON AND WILL LEAD TO A
HIGH FIRE DANGER SUNDAY AFTERNOON.

WINTRY PRECIPITATION IS POSSIBLE ACROSS CENTRAL ALABAMA...GENERALLY
NEAR AND NORTH OF THE INTERSTATE 85 CORRIDOR...ON MONDAY. SOME
ACCUMULATIONS OF WINTRY PRECIPITATION ARE POSSIBLE. THERE IS ALSO
A CHANCE OF WINTRY ACCUMULATIONS ON THE BACK SIDE OF THE SYSTEM
LATE TUESDAY AND TUESDAY NIGHT. CONFIDENCE HAS INCREASED AND A
WINTER STORM WATCH HAS BEEN ISSUED. PLEASE REFER TO THE WINTER
WEATHER WATCH FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED FROM MONDAY THROUGH TUESDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 4:21 AM CSTWinter Storm WatchBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more35 hr
Feb 14, 4:26 AM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more11 hr

Nearby

Red Flag Warnings in Alabama, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.